PLEUROPERICARDIAL EFFUSIONS FOLLOWING BIOPSY-PROVEN SECONDARY OXALATE NEPHROPATHY POST-WHIPPLE’S PROCEDURE

J HA1,2, M FRENCH1, E CHUNG1, K TANG1, M FERNANDO1

1The Prince Of Wales Hospital, Sydney, Australia, 2The George Institute for Global Health, UNSW Sydney, Sydney, Australia

Background: A 78-year-old man with biopsy-proven oxalate nephropathy secondary to enteric hyperoxaluria post-Whipple’s procedure re-presented with dyspnoea four weeks after commencing dialysis. Oxalate nephropathy was diagnosed following six-month history of lethargy after Whipple’s procedure for cholangiocarcinoma, with rising creatinine from 99 to 374 μmol/L. He was adherent to pancreatic enzyme replacement and consumed high-oxalate fruit juices. Background included chronic kidney disease due to hypertension, and diabetes. Renal biopsy showed moderate interstitial fibrosis and oxalate crystals, with no changes of diabetic nephropathy.
Case report: He was euvolaemic with no pericardial rub; afebrile with BP 125/62 mmHg. Chest X-ray showed large left pleural and pericardial effusions. There were no clinical or echocardiographic signs of tamponade. Pleurocentesis drained blood-stained fluid with no malignant cells or bacterial growth. Pleural biopsy to confirm oxalate deposition was contraindicated due to history of bronchiectasis. Pericardial fluid showed elevated oxalate-creatinine ratio 340 µmol/mmol with no malignant cells. As symptoms improved, steroid therapy was not indicated, though colchicine was commenced. Following strict low-oxalate diet and pyridoxine, serum oxalate levels normalised with partial renal recovery to creatinine 191 µmol/L.
Conclusions: Whether haemodialysis alters the course of oxalate nephropathy is controversial, but haemodialysis is required in >50% of case reports. The effusions occurred despite urinary oxalate excretion falling from 2670 to 800 mmol/day (normal <500 mmol/day), but after intensive haemodialysis on consecutive days had been reduced to weekly. There are several reports of oxalate nephropathy, however this case is rare as the patient re-presented with effusions due to systemic oxalosis, after dialysis initiation. This case highlights the importance of dietary advice and monitoring renal function after conditions promoting enteric hyperoxaluria.


Biography:
Jeffrey is a second year Nephrology Advanced Trainee in the East Coast Renal Network. He has research interests in the areas of anticoagulation in chronic kidney disease, and the under-recognised symptom burden in chronic renal transplant recipients.

Recent Comments
    Categories